Alert archive / Hawaii / Flash Flood Warnings in 2006

Flash Flood Warning 16, NWS Honolulu, HI

February 21, 2006Honolulu County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Feb 21, 2006, 4:30 PM HST for Honolulu County, Hawaii. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 21, 2006, 4:30 PM HST (02:30 UTC)
Expired
Feb 21, 2006, 7:30 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Counties, with a storm outline in the text

County Honolulu County, HI

What was reported inside it

TimeReportWhereRemark
Feb 21, 5:30 PM HSTFLASH FLOODHonolulu, HIMIDDLE STREET RAMP CLOSED DUE TO FLOODING.
Feb 21, 5:30 PM HSTFLASH FLOODKaaawa, HIFLOODING IN HOME.
Feb 21, 5:50 PM HSTHEAVY RAIN 0Ewa Beach, HI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 60 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 2.5 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2006-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 531 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2006-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
531 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
622 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WGHW50 PHFO 220236
FFWHFO
HIC003-220530-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
430 PM HST TUE FEB 21 2006

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF OAHU IN HONOLULU COUNTY

* UNTIL 730 PM HST

* AT 422 PM HST...RADAR SHOWED HEAVY RAIN NEAR HONOLULU. THE AREA OF
  HEAVY RAIN WAS MOVING NORTHEAST AT 15 MILES PER HOUR.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  HONOLULU...NUUANU...KALIHI...KAILUA...KANEOHE...WAIMANALO...
  MANOA...PUNALUU AND KAAAWA.

THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT.

MOVE TO HIGHER GROUND NOW. STAY AWAY FROM STREAMS AND LOW LYING AREAS
PRONE TO FLOODING.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF
STREAMS...HIGHWAYS...UNDERPASSES AND LOW LYING AREAS.

DO NOT TRY TO CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR
ON FOOT. THE WATER MAY BE TOO DEEP TO CROSS SAFELY. TURN AROUND...
DON/T DROWN.

REPORT FLOODING TO POLICE OR CIVIL DEFENSE OFFICIALS FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

THIS FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 730 PM HST IF
FLASH FLOODING CONDITIONS PERSIST.

LAT...LON 2123 15802 2125 15760 2159 15784 2147 15803

$$

KODAMA
2 follow-up statements
000
WGHW70 PHFO 220254
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
450 PM HST TUE FEB 21 2006

HIC003-220530-
ISLAND OF OAHU IN HONOLULU COUNTY -
450 PM HST TUE FEB 21 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY UNTIL 730 PM HST...

AT 443 PM HST...RAIN GAGES AT NUUANU AND LYON ARBORETUM SHOWED HEAVY 
RAIN FALLING AT RATES OF FOUR TO FIVE INCHES PER HOUR OVER THE LAST 
20 MINUTES. RUNOFF FROM THIS RAINFALL WILL FILL STREAMS AND LOW 
LYING AREAS OVER THE NEXT HOUR OR TWO. 

HEAVY RAIN WILL CONTINUE TO FALL OVER THE KOOLAUS AND WINDWARD AREAS 
AS THIS STORM CONTINUES NORTHEASTWARD OVER THE ISLAND.

MOTORISTS SHOULD BE ALERT FOR FLOODING AND SHOULD NOT ATTEMPT TO
CROSS FAST FLOWING OR RISING WATER. 

ESCAPE RISING WATER BY CLIMBING DIRECTLY TO HIGHER GROUND. NEVER TRY
TO OUTRACE A FLOOD...EITHER ON FOOT OR IN YOUR VEHICLE.

LAT...LON 2123 15802 2125 15760 2159 15784 2147 15803

$$
000
WGHW70 PHFO 220337
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
534 PM HST TUE FEB 21 2006

HIC003-220530-
ISLAND OF OAHU IN HONOLULU COUNTY -
534 PM HST TUE FEB 21 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY UNTIL 730 PM HST...

AT 527 PM HST...RADAR SHOWED AREAS OF HEAVY RAIN OVER THE WAIANAE 
COAST MOVING TOWARD KAENA POINT...MOKULEIA AND HALEIWA AT 15 MPH.

RAINFALL RATES ARE BETWEEN FOUR AND FIVE INCHES PER HOUR WITH 
RAINFALL TOTALS OF ONE TO TWO INCHES.  

MODERATE RAIN WILL CONTINUE OVER ALL OF OAHU FOR THE NEXT HOUR OR 
TWO. MOTORISTS SHOULD BE ALERT FOR FLOODING AND SHOULD NOT ATTEMPT 
TO CROSS FAST FLOWING OR RISING WATER. MANY FLASH FLOOD DEATHS OCCUR
WHEN MOTORISTS TRY CROSSING FLOODED ROADWAYS. TURN AROUND...DON/T
DROWN.

LAT...LON 2123 15802 2125 15760 2159 15784 2147 15803

$$

RYDELL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Feb 21, 3:00 PM HST, 1 hour 30 minutes earlier.

Area forecast discussion, Feb 21, 3:00 PM HST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
300 PM HST WED FEB 21 2006

.SYNOPSIS...
HE THREAT OF HEAVY RAINS HAS BEEN EXTENDED FOR ANOTHER DAY AS A
TROUGH OF LOW PRESSURE IS EXPECTED TO MOVE THROUGH THE ISLAND CHAIN
WEDNESDAY AND WEDNESDAY NIGHT. LIGHT TRADES WITH BETTER WEATHER
SHOULD BE RETURNING AFTER ITS PASSAGE AND LAST THROUGH THE WEEKEND.

&&

.DISCUSSION...
HAVE DECIDED TO ISSUE A SEVERE THUNDERSTORM WATCH FOR THE AREA WEST
OF MOLOKAI INCLUDING OAHU AND KAUAI TIL 8 PM THIS EVENING. OTHERWISE
NO DEVIATION TO THE FORECAST PHILOSOPHY. THE FLASH FLOOD WATCH WILL
REMAIN IN EFFECT THROUGH WEDNESDAY MORNING. DID SOME MASSAGING TO
THE GRIDS WHERE I BEEFED UP THE POPS AND INCLUDE ISOLATED
THUNDERSTORMS WITH SOME OF THEM SEVERE WEST OF MOLOKAI TONIGHT. THE
WINDS ARE UPDATED TO MATCH THE CURRENT PICTURE. THE DEEPENING TROUGH
WEST OF KAUAI HAS CAUSED THE LOW LEVEL WINDS WEST OF MOLOKAI TO
VEERED TO THE SOUTHEAST TO SOUTH-SOUTHWEST ALREADY. MODELS ARE A TAD
BEHIND THIS.

THE DYNAMICS DOES NOT TO BE AS STRONG TOMORROW AS TODAY WITH THE JET
STREAM TAKES A MORE ZONAL ORIENTATION. SO THE FLASH FLOOD WATCH TIL
NOON TOMORROW LOOKS OK. THE REMAINING ISLANDS HAVE NOT HAD MUCH
SHOWERS. THEY SHOULD BE FINE EVEN WITH THE TROUGH MOVING THROUGH
TOMORROW.

THURSDAY MAY STILL HAVE SOME LINGERING MOISTURE BUT THE AIR MASS
SHOULD BE MORE STABLE. LIGHT TRADES SHOULD BE RETURNING. ANOTHER
FRONT NORTHWEST OF KAUAI WILL HOLD THE TRADES IN CHECK. THE TRADES
WILL BE REINFORCED BY A LIGHT NORTHEAST WIND FLOW THURSDAY NIGHT AS
THE DEPARTED TROUGH SPINS UP A LOW WELL EAST OF THE BIG ISLAND. WITH
THE ISLANDS ON THE BACK SIDE OF THE LOW...THE WEATHER SHOULD BE
DRIER STATEWIDE WITH COOL NORTHERLY WINDS.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH UNTIL 8 PM FOR KAUAI AND OAHU.
FLOOD WATCH UNTIL NOON WEDNESDAY FOR KAUAI OAHU AND MOLOKAI.
&&

LAU

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 2:49 PM HSTSpecial Marine WarningHFO116 min
Feb 21, 4:40 PM HSTSpecial Marine WarningHFO2 hr
Feb 21, 5:00 PM HSTSpecial Marine WarningHFO2 hr
Feb 21, 5:09 PM HSTSevere Thunderstorm WarningHFOHonolulu36 min
Feb 21, 6:11 PM HSTSevere Thunderstorm WarningHFOHonolulu64 min
Feb 21, 6:33 PM HSTSpecial Marine WarningHFO117 min
Feb 21, 7:01 PM HSTSpecial Marine WarningHFO89 min
Feb 21, 7:30 PM HSTFlash Flood WarningHFOHonolulu3 hr
Feb 21, 8:28 PM HSTSpecial Marine WarningHFO2 hr
Feb 21, 10:29 PM HSTSpecial Marine WarningHFO2 hr
Feb 22, 12:33 AM HSTSpecial Marine WarningHFO117 min
Feb 22, 2:21 AM HSTSpecial Marine WarningHFO105 min
Feb 22, 9:35 AM HSTHigh Wind WarningHFOHawaii22 hr

Nearby

Flash Flood Warnings in Hawaii, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.